Niacin, or vitamin B3, is a water soluble vitamin that’s considered one of the essential human nutrients. Your body can make niacin from the essential amino acid tryptophan, but niacin doesn’t stay in your body, so you need to get an adequate amount of niacin and tryptophan in your daily diet in order to ensure adequate niacin levels in your body. Niacin deficiency can be dangerous, even life threatening, but getting too much niacin can be dangerous too. Here are some of the side effects of having too much niacin.
Flushing is a side effect commonly experienced by those who take niacin as a pharmaceutical supplement for the control of blood cholesterol. Pharmaceutical doses of niacin, which are higher than normal doses, can reduce the levels of “bad” LDL cholesterol while increasing levels of “good” HDL cholesterol. However, many patients using niacin for blood cholesterol will experience flushing for the first several weeks of their treatment, as the body adjusts to the high dose.
Flushing occurs all over the body and lasts for 15 to 30 minutes. You may experience tingling and itching during the flushing episode, especially under your clothes. After several weeks your body will adjust to the high doses of niacin and you’ll no longer experience flushing symptoms. Here are some ways to relieve flushing in the meantime:
- Take your niacin supplement with food.
- Take 300 mg of aspirin about 30 minutes before taking your niacin supplement.
- Take ibuprofen each day.
High doses of niacin can raise blood sugar to dangerous levels, which is why those with juvenile onset diabetes shouldn’t take pharmaceutical niacin. Pharmaceutical niacin can also put you at risk for developing type 2 diabetes. Niacin hampers the effectiveness of insulin and other drugs used to treat diabetes.
Niacin toxicity can cause hyperuricemia, or too much uric acid in the blood. This can lead to gout, a medical condition in which the excess uric acid in the blood crystallizes and accumulates in the joints and tendons. Gout causes painful inflammatory arthritis and can lead to kidney stones.
4. Liver Damage
High doses of niacin can cause liver damage, even leading to acute liver failure as the liver struggles to process niacin in the blood. If you take niacin with alcohol or with another drug that may cause liver damage, you can increase your risk of niacin related liver damage and liver failure.
Very high doses of niacin (even higher than those used for pharmaceutical purposes) can cause a condition known as niacin maculopathy, in which macula and retina of the eye thicken. As a result, you’ll experience blurred vision and blindness. Fortunately, this condition is reversible; all you need to do is stop taking niacin and wait for your body to excrete the excess.
Very high doses of niacin can serious toxic shock reactions and death. Never use high doses of niacin without a doctor’s supervision.